Iowa, 2003

Hail in Iowa, July 8, 2003

July 8, 2003 · NWS DMX · 2 events in 2 counties and zones

The weather pattern remained similar to that it had been during the previous several days. An east to west boundary was in position across southern Iowa with surface dew point values well into the 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$20,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The weather pattern remained similar to that it had been during the previous several days. An east to west boundary was in position across southern Iowa with surface dew point values well into the 70s. As the afternoon heating took place, temperatures to the south of the boundary rose to around 90. Though the airmass was not as unstable as it had been the previous several days. Lifted indices were around -7 C, with CAPE values around 3500 J/kg. Thunderstorms erupted during the late afternoon along the boundary, producing hail and very heavy rainfall. Golf ball size hail fell in Cass County at Anita, while one inch diameter hail fell south of Seymour in Wayne County. Most of the other thunderstorms produced pea to marble size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 8, 2:40 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 8, 2:40 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT TUE JUL 8 2003

BUSY FOR AWILE THIS MRNG BUT WX HAS SETTLED DOWN FOR THE MOMENT.
BNDRY HAS PUSHED A BIT TO THE S THIS AFTN DUE TO THE MRNG
CONVECTION. H8 BNDRY RMNS E/W ACRS CNTRL IA AND SHOULD THE FOCUS FOR
MORE DVLPMT LTR TNGT INTO TMR. LOOKING FOR THE BL BNDRY TO SHIFT NWD
TNGT TO NR I-80 AND PROBABLY HANG THERE. NXT WAVE COMING OFF THE NRN
RCKYS ATTM AND LOOKING QUITE STG. THE ETA REALLY WANTS TO DEEPEN
THIS ONE WITH THE UPSHOT BEING A SHARS TYPE EVENT OVR NRN IA/SRN MN.
THIS IS PROBABLY A STG SOLUTION AND TREND TO A MORE OPEN WAVE...BUT
STILL CAN NOT IGNORE THE HVY PCPN THREAT. THUS A FLOOD WATCH HAS/WL
BE ISSUED. ACTIVITY SHOULD BE OUT OF THE CWA TMR EVE WITH
COMFORTABLE AND DRY WX TO FOLLOW FOR SVRL DAYS AS A HOPEFULLY DRY
AND DISTURBANCE FREE NW FLOW SETS UP. LATE DAY6 INTO DAY 7 STILL
LOOKING UNSETTLED AS THE WRN RDG BREAKS DOWN.

.DSM...NONE

MYERS
Hazardous weather outlook, Jul 8, 2:50 PM CST, 2 hours 12 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-082300-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
350 PM CDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT MAINLY OVER SOUTHERN
IOWA NEAR A STATIONARY FRONT WHICH EXTENDS FROM NEBRASKA INTO
SOUTHERN IOWA.  THE THUNDERSTORMS WILL INCREASE IN COVERAGE AND
INTENSITY AFTER 9 PM.  A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE
OUT OF MONTANA AND INTO CENTRAL IOWA LATE THIS EVENING AND
OVERNIGHT.  THIS UPPER LEVEL SYSTEM WILL INTERACT WITH THE
STATIONARY FRONT TO INTENSIFY THUNDERSTORMS.  THE STORMS TONIGHT
WILL PRODUCE VERY HEAVY RAIN AND DAMAGING WIND.  LARGE HAIL IS ALSO
POSSIBLE.  A FLOOD WATCH IS IN EFFECT TONIGHT FOR LOCATIONS ALONG
AND NORTH OF INTERSTATE 80 FOR RAINFALL AMOUNTS OF 1 TO 3 INCHES
WITH ISOLATED AMOUNTS UP TO 5 INCHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY AS THAT STRONG
STORM SYSTEM PUSHES EAST ACROSS IOWA.  THUNDERSTORMS WITH LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE OVER
CENTRAL IOWA WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.
SPOTTER ACTIVATION IS LIKELY WEDNESDAY AND WEDNESDAY EVENING.
&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

MR/FAB

In the hours before

Special weather statement, Jul 8, 11:58 AM CST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1258 PM CDT TUE JUL 8 2003

IAZ025>028-036>039-048>050-060>062-073>075-083>086-094>097-082000-

...SEVERE THUNDERSTORM WATCH #679 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

  APPANOOSE             BLACK HAWK            BREMER
  BUTLER                CLARKE                DAVIS
  DECATUR               FRANKLIN              GRUNDY
  HAMILTON              HARDIN                JASPER
  LUCAS                 MAHASKA               MARION
  MARSHALL              MONROE                POLK
  POWESHIEK             STORY                 TAMA
  WAPELLO               WARREN                WAYNE
  WRIGHT

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE REMAINDER OF
EASTERN IOWA.

FAB
Local storm report, Jul 8, 1:58 PM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
0258 PM CDT TUE JUL 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    3 SE STATE CENTER         IA   0.88 IN HAIL
07/07/03   MARSHALL                       REPORTED BY TRAINED NWS
                                          SPOTTER.

0743 PM    STATE CENTER              IA   1.00 IN HAIL
07/07/03   MARSHALL                       REPORTED BY LAW
                                          ENFORCEMENT.

0647 PM    1 W CARLISLE              IA   0.88 IN HAIL
07/07/03   WARREN                         REPORTED BY LAW
                                          ENFORCEMENT.

0635 PM    DES MOINES                IA   0.75 IN HAIL
07/07/03   POLK                           REPORTED BY STORM SPOTTER
                                          NEAR VANDALIA AND HWY 65.

0630 PM    DES MOINES                IA   1.00 IN HAIL
07/07/03   POLK                           REPORTED BY STORM SPOTTER
                                          NEAR THE FAIRGROUNDS AT
                                          EAST 30TH AND UNIVERSITY.

0629 PM    DES MOINES                IA   2.00 IN HAIL
07/07/03   POLK                           REPORTED BY AMATEUR RADIO
                                          OPERATOR NEAR EAST 23RD AND
                                          GRAND.

0628 PM    DES MOINES                IA   1.50 IN HAIL
07/07/03   POLK                           REPORTED BY AMATEUR RADIO
                                          OPERATOR NEAR EAST 36TH
                                          COURT AND HULL.

0627 PM    ALTOONA                   IA   0.88 IN HAIL
07/07/03   POLK                           REPORTED BY EMERGENCY
                                          MANAGER NEAR PRAIRIE
                                          MEADOWS.

0627 PM    DES MOINES                IA   0.75 IN HAIL
07/07/03   POLK                           REPORTED BY TRAINED
                                          SPOTTER AT EAST 24TH AND
                                          AURORA.

0621 PM    DES MOINES                IA   1.00 IN HAIL
07/07/03   POLK                           REPORTED BY WHO TV AT
                                          STUDIOS.

0619 PM    DES MOINES                IA   0.75 IN HAIL
07/07/03   POLK                           REPORTED BY AMATEUR RADIO
                                          OPERATOR NEAR EAST 36TH
                                          COURT AND HULL.

0618 PM    DES MOINES                IA   1.75 IN HAIL
07/07/03   POLK                           REPORTED BY AMATEUR RADIO
                                          OPERATOR NEAR 23RD ST AND
                                          EAST GRAND.

0613 PM    DES MOINES                IA   1.75 IN HAIL
07/07/03   POLK                           REPORTED BY TRAINED
                                          SPOTTER. AT THE STATE
                                          CAPITAL.

0606 PM    8 SW PRAIRIE CITY         IA   1.00 IN HAIL
07/07/03   POLK                           REPORTED BY LAW
                                          ENFORCEMENT.

0558 PM    RUNNELLS                  IA   1.00 IN HAIL
07/07/03   POLK                           REPORTED BY TRAINED
                                          SPOTTER.

0558 PM    DES MOINES                IA   1.75 IN HAIL
07/07/03   POLK                           REPORTED BY TRAINED NWS
                                          SPOTTER. SOUTHWEST OF THE
                                          FAIRGROUNDS.

0547 PM    RUNNELLS                  IA   0.75 IN HAIL
07/07/03   POLK                           REPORTED BY TRAINED
                                          SPOTTER.

0528 PM    PLEASANT HILL             IA   1.75 IN HAIL
07/07/03   POLK                           REPORTED BY LAW
                                          ENFORCEMENT.

0527 PM    RUNNELLS                  IA   0.75 IN HAIL
07/07/03   POLK                           REPORTED BY TRAINED
                                          SPOTTER.

0511 PM    DES MOINES                IA   1.00 IN HAIL
07/07/03   POLK                           REPORTED BY TRAINED
                                          SPOTTER. INTERSECTION OF
                                          SOUTH UNION AND DAVIS AVE.

0456 PM    LAMBS GROVE               IA   2.75 IN HAIL
07/07/03   JASPER                         REPORTED BY TRAINED
                                          SPOTTER.

0454 PM    NEWTON                    IA   1.50 IN HAIL
07/07/03   JASPER                         REPORTED BY TRAINED
                                          SPOTTER.

0453 PM    NEWTON                    IA   2.75 IN HAIL
07/07/03   JASPER                         REPORTED BY TRAINED
                                          SPOTTER.

0452 PM    SW NEWTON                 IA   2.75 IN HAIL
07/07/03   JASPER                         REPORTED BY AMATEUR RADIO
                                          OPERATOR.

0452 PM    NEWTON                    IA   1.00 IN HAIL
07/07/03   JASPER                         REPORTED BY AMATEUR RADIO
                                          OPERATOR.

0452 PM    NEWTON                    IA   0.75 IN HAIL
07/07/03   JASPER                         REPORTED BY TRAINED
                                          SPOTTER.

0452 PM    NEWTON                    IA   4.25 IN HAIL
07/07/03   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT.

0451 PM    NEWTON                    IA   1.75 IN HAIL
07/07/03   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT.

0446 PM    1 S NEWTON                IA   1.75 IN HAIL
07/07/03   JASPER                         REPORTED BY TRAINED
                                          SPOTTER.

0445 PM    SW NEWTON                 IA   1.00 IN HAIL
07/07/03   JASPER                         REPORTED BY AMATEUR RADIO
                                          OPERATOR.

0443 PM    1 S NEWTON                IA   0.88 IN HAIL
07/07/03   JASPER                         REPORTED BY AMATEUR RADIO
                                          OPERATOR.

0432 PM    NEWTON                    IA   4.25 IN HAIL
07/07/03   JASPER                         REPORTED BY TRAINED
                                          SPOTTER. HAIL STONE
                                          MEASURED AT 5 1/2 INCHES.

0432 PM    NEWTON                    IA   4.25 IN HAIL
07/07/03   JASPER                         REPORTED BY TRAINED
                                          SPOTTER. HAIL STONE
                                          MEASURED AT 5 1/2 INCHES.

0419 PM    3 W MONROE                IA   1.75 IN HAIL
07/07/03   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT.

0414 PM    MONROE                    IA   1.00 IN HAIL
07/07/03   JASPER                         REPORTED BY JASPER COUNTY
                                          SHERIFF.

0347 PM    PRAIRIE CITY              IA   1.75 IN HAIL
07/07/03   JASPER                         NWS TRAINED SPOTTER.
                                          THIRD WAVE OF GOLFBALL
                                          HAIL.

0343 PM    PRAIRIE CITY              IA   1.75 IN HAIL
07/07/03   JASPER                         TRAINED NWS SPOTTER

0337 PM    1 S PRAIRIE CITY          IA   1.00 IN HAIL
07/07/03   JASPER

0334 PM    PRAIRIE CITY              IA   1.75 IN HAIL
07/07/03   JASPER                         LAW ENFORCEMENT REPORT

0326 PM    SW PRAIRIE CITY           IA   1.00 IN HAIL
07/07/03   JASPER                         LAW ENFORCEMENT REPORT.

JAW
Local storm report, Jul 8, 2:12 PM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0312 PM CDT TUE JUL 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    6 N KELLOGG               IA   1.00 IN HAIL
07/07/03   JASPER                         QUARTER SIZE HAIL WITH
                                          CROP DAMAGE. REPORT
                                          RECEIVED FROM INSURANCE
                                          ADJUSTER.

JAW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cass

When
July 8, 5:02 PM CST
Where
Cass County, Anita
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
UNKNOWN
Coordinates
41.450, -94.767

Hail, Wayne

When
July 8, 5:29 PM CST
Where
Wayne County, 1 mi S of Seymour
Measured
1 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
UNKNOWN
Coordinates
40.667, -93.117

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367090, 5367091.